Are you amongst those who pop painkillers quite often? Well, you may not be aware, but painkillers can end up causing heartburn and damage to your stomach.
Heartburn and acid reflux occurs when stomach contents and acid flow back up into the food pipe carrying food from your mouth to the stomach, called the oesophagus. In some people, the lower oesophageal sphincter (LES), a ring of muscle that helps keep food in the stomach after you swallow, can become weakened, allowing food and stomach acid to travel back toward the mouth. This causes acid reflux and heartburn.
Although food and lifestyle are believed to be the main culprits, certain medications you take, viz., painkillers can also cause heartburn and acidity.
Most of the painkillers, like aspirin and ibuprofen, used to treat mild-to-moderate pain belong to the drug class called non-steroidal anti-inflammatory drugs (NSAIDs). Although they help alleviate pain, they can cause acidity and ulcers in the stomach.
A 2008 study found that 27% of individuals using NSAIDs reported heartburn, acid regurgitation or both compared to only 19% in non-users.
Painkillers like aspirin and ibuprofen can cause acidity and heartburn by
- Increasing acid production in the stomach.
- Stopping the formation of prostaglandins that have a protective effect on the digestive tract.
- Damaging the protective layer of the stomach, allowing acid to enter cells, causing inflammation.
NSAIDs category of painkillers can increase the risk of heartburn and acid regurgitation by approximately 60%.
The symptoms of stomach problems after taking non-steroidal anti-inflammatory drugs (NSAID) include –
- Nausea and vomiting
- Stomach pain
- Ulcers – Regular use of anti-inflammatory painkillers can increase the risk of ulcers up to five times
- Bloody stools
Do not consume painkillers on an empty stomach
Although, paracetamol can safely be taken on an empty stomach; non-steroidal anti-inflammatory medicines, such as ibuprofen and aspirin, should be taken with or after food or a glass of milk.
Food helps reduce irritation of the stomach lining, which in turn helps reduce the risk of indigestion, heartburn, pain and nausea.
Managing heartburn while taking painkillers
In patients with frequent painkiller use, acidity, heartburn and stomach ulcers can pose a grave problem. Various ways to alleviate the symptoms include:
Use as and when prescribed by the physician
Painkillers should be taken only in quantity and time intervals as prescribed by the doctor. This can help reduce the risk of ulcers and heartburn.
Take painkillers along with or after food
Food helps reduce irritation of the stomach lining and reduces the risk of indigestion, heartburn and stomach pain.
Consume mucilage containing foods
Mucilage acts as a natural coat that protects the lining of the gastrointestinal tract.
Consume mucilage rich foods like liquorice root tea, Aloe Vera juice.
Probiotics contain live bacteria and yeasts that are vital for good gut health. They can reduce stomach injury caused by painkillers.
- Use acidity medications
- Antacids help neutralise stomach acid.
- H2-receptor antagonists (H2RAs) can reduce stomach acid. H2RAs do not act as quickly as antacids but may provide longer relief.
- Proton pump inhibitors, such as omeprazole, are the strongest stomach acid inhibitors available. They greatly reduce the production of stomach acid to provide the oesophagus and stomach time to heal from irritation and erosive damage. Amongst several PPIs available like Omeprazole, Pantoprazole, Rabeprazole and Esomeprazole, Omeprazole is the one having highest published evidence and studies regarding its better safety. All the PPIs have similar efficacy; however, Omeprazole due to its better safety and highest affordability is the most used PPI globally with more than 40% prescription share worldwide.
If you experience chronic heartburn and acidity from your medication, consult your physician so that he can suggest ways to cure heartburn symptoms.